Weeks 226 & 227: One last shot at treating this disease

Written by Lars Haakon Soraas
29
Dec

Weeks 226 and 227 in the war on lung cancer have passed. It has been Christmas and is soon New Year. “Merry Christmas” and a “Happy New Year” they say. “Christmas” and “New Year” is what rings in my head. Here is an update:

  • Just before Christmas Dyanne got radiation to the lungs to try to control the cough, radiation to the spine to try to control pain and radiation to the liver to try to control the cancer. Neither the cough nor the back pain seemed to get any better, however. The only thing that seems to work against the cough codeine, a morphine variant. And what seems to work against the back pain is Reltebon depot, another morphin variant. None of these help against the cancer itself, however. Whether the radiation of the liver is sufficient to control the cancer there we don’t know.
  • On 23rd December Dyanne experienced shortness of breath and we went to the local hospital here. They did not find anything remarkable and she was allowed to go back home after a couple of hours. She got through Christmas eve the next day, but on the 25th the shortness of breath was back. We went back to the local hospital here. They found that, in addition to the shortness of breath, her platelets (thrombocytes) were very low. They should normally be between 150 to 400. If they are too low there is a risk of bleeding (to death…). On 23rd her platelets were 44. Two weeks earlier they were around 150. On the 25th they had declined further and were down to 24. Based on this, and the shortness of breath, she was admitted to hospital. The next morning the platelets had declined to 15. She then got a transfusion of platelets. This raised the platelet count to 45, but the next day it was down to 29 again. Since then it went up to 39, then down to 26 yesterday and 20 today.
  • The cause of the low platelets is unknown. A common cause is chemotherapy, but the last chemo Dyanne got was in early November, and it seems unlikely this could cause a drop in platelets so much later. Another potential explanations is viral infection, but Dyanne does not have any other signs of such an infection. Then there is the possibility that cancer cells infiltrate the bone marrow. However, such infiltration usually would also cause a drop in leukocytes and hemoglobin. And in Dyanne’s case these seem to be unaffected. Then there is the possibility that some of the drugs she is taking is causing the low platelet numbers. And two of the drugs she is on, mirtazapine and pantoprazole, appear like they could be suspects. The challenge with this hypothesis is, however, that Dyanne has taken both before without any issues. The most likely explanation for the platelet drop is, we believe, the radiation she got to the liver. Apparently this can cause a drop in platelets and since a large part of Dyanne’s liver was radiated, perhaps this is not an unreasonable explanation. However, no one can, at least at this point in time, be sure. The plan is to monitor the situation and do platelet transfusion if platelets fall below 15.
  • Given that the coughing and back pain are relatively well contained with codeine and reltebon depot, the main symptom affecting Dyanne now is shortness of breath. She is now on continuous oxygen and even a short trip to the bathroom leaves her heaving.
  • So what is the plan? Well, as mentioned in a previous blog post, Dyanne is not keen on prolonging the suffering. Her current quality of life is not good. After careful consideration, however, she has decided she wants to have one last go at wiping out cancer cells, to see if this can improve her quality of life. Based on input from various doctors, we have concluded the best shot we have is a chemo drug called irinotecan. This is a standard chemo drug for small cell lung cancer and, we believe, it has a good chance of killing a decent number of cancer cells. The drug has also, as it happens, done well in drug sensitivity testing we have done at three different labs. The plan is to use the drug at low dose and give it at a weekly basis. This should, hopefully reduce side effects.
  • As all chemotherapies, however, irinotecan comes with side effects and risks. There is a risk that the drug will not work on the cancer cells, but still give side effects. And doing this treatment may thus risk hastening Dyanne’s death. As things stand now, Dyanne is willing to accept this risk.
  • As the cancer cells in Dyanne’s body currently are not opposed by any effective systemic treatment, we would like to get started with irinotecan as soon as possible. Each day of delay will make the situation even more difficult and the risk is that it suddenly will be too late. We thus very much hope it can be possible to get started with the treatment already tomorrow. Hopefully the hospital where Dyanne currently is and the hospital that is treating her cancer will be able to organize this, despite Christmas and all.

So, that is it. Christmas and, soon, New Year.

Follow this blog

Get every new post delivered right to your inbox.